Heroin Withdrawal Symptoms

By:    Medically Reviewed: Tom Iarocci, MD   Published: June 12, 2014

Heroin withdrawal symptoms occur in two phases: acute (initial) symptoms, which are short-term, and post-acute symptoms, which can last for months.

a a a
Heroin is highly addictive.

According to the National Institute on Drug Abuse, about 23 percent of people who use heroin become addicted. As with any type of drug abuse, heroin addiction carries with it a variety of destructive effects on the body, mind and life of an addict.

Once addicted to the drug, someone who stops using it usually experiences withdrawal symptoms. Understanding the symptoms of heroin withdrawal can help you or a loved one be better prepared for what is ahead. 

 

What is Heroin Withdrawal?

Heroin is an opioid and may be snorted, smoked or injected. Once taken, heroin is quickly delivered to the brain, where it binds or attaches to opioid receptors. The opioid receptors play a vital role in the perception of pain and pleasure. A heroin user may initially feel a surge of euphoria, commonly called a “rush,” when a dose of heroin hits the brain.

With continued use, changes in the brain take place and more of the drug is needed to have the same effect. The body and brain get used to the drug and, if it is stopped, symptoms of withdrawal often develop. Heroin use often continues not only for the “rush” but to avoid withdrawal symptoms.

Heroin withdrawal is the set of physical and emotional symptoms people may experience when they stop using heroin or decrease the amount they are taking. Several factors play a part in the severity of withdrawal symptoms, such as how long and how much heroin was used. 

    

Acute Symptoms of Heroin Withdrawal

Heroin is such a powerful drug that withdrawal symptoms can start quickly after the last use. “Most individuals who are physically dependent on heroin begin to experience withdrawal symptoms within 6–12 hours after the last dose or use,” says Terin Driggers, LMSW, director of Clinical Oversight at American Addiction Centers.

This stage of heroin addiction is considered the acute stage. Acute-stage symptoms of withdrawal may include:

  • Vomiting
  • Diarrhea
  • Sweating
  • Shaking
  • Irritability
  • Fever  
  • Muscle and stomach cramps
  • Insomnia

“Acute withdrawal symptoms typically peak around 1–3 days from the last use, depending on the person’s history and use,” says Driggers. Acute symptoms tend to gradually taper off after the first week.

 

Post-Acute Heroin Withdrawal Symptoms

Getting through acute heroin withdrawal symptoms is a tall hurdle, but only part of the battle when it comes to beating heroin addiction. In addition to early withdrawal symptoms, a second stage, known as post-acute withdrawal syndrome, can also occur after heroin use stops.

“Post-acute withdrawal syndrome can last from weeks to months or longer, depending on the person’s severity of use,” says Driggers.

In some cases, especially if there is a long history of heroin use, it can take the body time to adapt after the initial phase of withdrawal has occurred. Physiological changes in the central nervous system continue to occur for several weeks or months, leading to post-acute symptoms.

Symptoms of post-acute withdrawal include:

  • Anxiety
  • Trouble concentrating
  • Sleep disturbances
  • Memory problems

This stage may also bring strong cravings for the drug, depression and social dysfunction. Periods of stress may cause an increase in symptoms.

Although symptoms may continue for months, they may not be constant and can decrease with time.

  • People who have suffered addiction for years may need to re-learn some coping skills, and re-discover the richness of life’s ups and downs without the drug.
  • Learning ways to deal with post-acute withdrawal syndrome is a critical part of the recovery process.
  • Meditation, spirituality, exercise and pursuing a hobby are all strategies for coping with anxiety and other symptoms during the post-withdrawal period.

 

Next Steps

Going through heroin withdrawal is often difficult to do alone. Seeking professional help is usually the best approach.

“A medically supervised detox is an appropriate first step to treating symptoms of heroin withdrawal,” said Driggers. “This is the recommended course of action because relapse rates following ‘cold-turkey’ methods or cessation of use are significantly high, in part due to the level of physical and psychological discomfort caused when someone stops using the drug.”

Additionally, developing a support system to help deal with post-acute withdrawal is helpful in remaining drug free. Drug treatment centers often have long-term maintenance programs to help people throughout their recovery, beyond the initial effort.

Developing new interests and goals is also a way to start fresh and focus on things other than cravings for the drug.

 

For Caregivers

People caring for someone experiencing heroin withdrawal symptoms will need to be strong for both the heroin addict and themselves. Don’t try to go it alone. Organizations like Narcotics Anonymous can help you learn more about what to expect and develop coping strategies for yourself and your loved one. 

 

Related Articles

Useful Home Remedies for Addiction Withdrawal

Understanding Painkiller Addiction

More in Health A-Z
New on SymptomFind
a a a  
sources
  • Driggers, T, LMSW, Director of Clinical Oversight at American Addiction Centers. http://americanaddictioncenters.org. Interviewed May 2014.
  • Lindsey, V, Dr. AD, CADCII, CEO of Another Choice, Another Change a nonprofit organization specializing in chemical depend in Sacramento California. http://www.awelllife.com/counseling/addiction-help. Interviewed May 2014.
  • National Institute on Drug Abuse. “Prescription Drug Abuse.” http://www.drugabuse.gov/publications/research-reports/prescription-drugs/treating-prescription-drug-addiction. Accessed May 2014.
  • NYU Langone Medical Center. “Prescription Drug Addiction,” http://www.med.nyu.edu/content?ChunkIID=208004. Accessed May 2014.
  • The American Academy of Pain Medicine. “AAPM Facts and Figures on Pain.” http://www.painmed.org/patientcenter/facts_on_pain.aspx. Accessed May 2014.
RELATED ARTICLES
NEED ANSWERS?